Article Text

PDF
PS-013 Analysis of polymedicated elderly patients admitted with drug toxicity
  1. A Díez Alcántara,
  2. V Saavedra Quirós,
  3. A Torralba Arranz
  1. Hospital Universitario Puerta de Hierro, Pharmacy, Madrid, Spain

Abstract

Background The ENEAS study points out that the 37.4% of the adverse events detected in admitted patients are directly caused by drugs. Elderly patients constitute a group susceptible to suffering adverse effects related to their medicines, due to comorbidity and polypharmacy.

Purpose To analyse the ratio of patients included in a medicines reconciliation project, who were admitted with drug overdose. The type of drugs involved was also analysed.

Materials and methods Retrospective observational study of patients belonging to a medicines reconciliation project admitted with drug overdose. The patients included in this project were older than 75 years, were taking at least 6 drugs a day and were living in nursing homes.

The data collected from the clinical history of each patient were: age, sex, cause of admission, overdosed drug, INR and drug blood level at admission.

Results 565 patients were analysed; 48 (8.5%) were admitted with pharmacological overdosing. The mean age of the overdosed patients was 85.5 years, (75% women). The most frequent drug overdosed was acenocoumarol: 40 (22.5%) out of 178 patients anti-coagulated, followed by digoxin overdose in 3 (4.41%) out of 68 patients. Another 3 patients had concomitant acenocoumarol and digoxin overdose. Finally, 1 phenytoin and 1 opiate toxicity were also observed.

The mean digoxin blood level of patients with digoxin toxicity was 3.93 ng/mL. The mean International Normalised Ratio (INR) of patients with acenocoumarol toxicity was 6.51 (3.32–16.36). In these patients, acenocoumarol was suspended until a proper INR value was reached. Administration of phytomenadione was assessed depending on the INR and bleeding risk.

Conclusions The proportion of elderly patients admitted with pharmacological overdosing is significant in relation to the overall patient number in this study. The drug causing the majority of toxicity cases was acenocoumarol, followed by digoxin. Both drugs could cause serious adverse effects associated with overdose. Therefore their use in elderly patients should be tightly monitored and pharmacists could play an important role in this.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.